Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Endoscopy showed severe bile staining. Having severe acid reflux in throat. Taking dexilant. Any ideas?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
Had endoscope and it showed severe bile staining. I have bad reflux to the back of my throat. I'm on dexilant and it helped the burning some but food and stuff is still backing up, how do I know for sure it's bile or acid, I had another scope three months later and didn't show much bile?
Posted Thu, 17 Jan 2013 in GERD
Answered by Dr. Enrique Molina 1 hour later
People can have "acid" reflux or "non-acid" reflux. Acid is produced in the stomach, but if it goes up into the esophagus it is called acid reflux and it can be felt as a burning sensation. When the reflux is advanced you can develop "esophagitis" (inflammation in the esophagus), which can be seen on an endoscopy.
The acid can be blocked by medications such as dexilant (these are called proton pump inhibitors), and this is why you felt somewhat better.
Bile, is considered a "non-acid"; Bile is produced in the duodenum (first part of the small bowel), and usually won't be the cause of major problems or symptoms. I am not sure what you mean with "bile staining" on the endoscopy.
The fact that you feel food backing up is because for some reason you are having reflux. Recommendations are: weight loss, eat meals at least 4 hours before lying flat on the bed (e.g. dinner 4 hours before going to bed), avoid foods such as chocolate, spices, alcohol, coffee, mints. If these options don't work then you should seek specialist attention.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor